MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0203
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Necrosis (1971); Scar Tissue (2060); Deformity/ Disfigurement (2360); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
Date of Event 02/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a lumpectomy on (b)(6) 2020 during which a biozorb was implanted.Patient had a prior diagnosis of intraductal carcinoma in situ in her right breast.Patient reported that she suffered from a hard, painful lump of necrotic tissue near her implantation site and disfigurement of her breast.Patient reported that she has trouble sleeping due to the pain.Additionally patient reported that she has had additional appointments due to a mass in her breast.No other information is available.
 
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
After additional medical review it was determined that a 70-year-old post-menopausal female, weight 168lbs, caucasian, with past medical history of breast cysts, anxiety and pancreatitis had an abnormality of the right breast on mammography (b)(6).Biopsy later that month revealed 2 foci of dcis.On (b)(6) 2020, the patient underwent right mag seed localized lumpectomy, specimen removed was 8.5x7x3.5cm, and 2x3 biozorb placed, a total of five 3-0 vicryl sutures are placed into the margins of the surgical cavity.Pathology of the right breast specimen revealed: dcis high grade with comedonecrosis spanning >60mm, margins negative, pathologic stage: ptis (dcis)pn0cm0, er/pr+, her2 not assessed.Immediate post operative course was uneventful.Following surgery, patient received radiation therapy from (b)(6) 2020.Approximately 5 months post lumpectomy and biozorb placement, on (b)(6), 2020, a right breast mass was noted, physician reported "likely scar tissue¨.Noted likely benign fat necrosis.Repeat mammography on (b)(6) 2020, no change, patient noted "pinching" and inquired about excision with "puffiness" reported in the area of the right areola.Overall, the patient was unhappy with the cosmetic appearance of breast.Medical oncologist note stated, "right breast lumpectomy scar around areola with hard mass feeling at 10 o'clock biozorb and fat necrosis at mammogram, no other masses felt bilaterally.There is no erythema, dimpling and nipple inversion." plastic surgery consulted (b)(6) 2021: the patient had never seen a plastic surgeon prior to initial breast cancer surgery.Plastic surgeon noted, biozorb is palpable at lateral aspect of right nipple.There is at least 200 g difference between the right and left breast with lateral traction of the nipple.There is palpable biozorb device lateral to the right breast".Bilateral breast mri, on (b)(6) 2023 noted: "patient is status post right breast lumpectomy with area of fat necrosis seen at lumpectomy site.No axillary or internal mammary adenopathy seen.No suspicious enhancing masses or suspicious areas of non-mass enhancement identified bilaterally." (b)(6)2023 (approximately 4.5 years post implant) visit with breast surgeon noted, "overall doing well.She reports a palpable lump at the incision site that she believes is the biozorb.She was intending to have it excised when undergoing fat grafting but was admitted with pancreatitis.She isn't sure if she would like the fat grafting." surgeon notes breast lump is palpable and likely biozorb.There is no indication that the biozorb was removed.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
An investigation was completed: it was reported that a patient underwent a lumpectomy on (b)(6) 2020 during which a biozorb was implanted.Patient had a prior diagnosis of intraductal carcinoma in situ in her right breast.Patient reported that she suffered from a hard, painful lump of necrotic tissue near her implantation site and disfigurement of her breast.Patient reported that she has trouble sleeping due to the pain.Additionally patient reported that she has had additional appointments due to a mass in her breast.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: pain, necrosis , deformity, sleep dysfunction a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: a device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Event or Problem Description
Hologic has received correspondence arising from litigation.The additional medical information provided the implant date of the device of feb 07, 2020.Photos of the lumpectomy site attached to the medical records showed significant deformity of the right breast post lumpectomy.No other relevant information was provided.This report is being submitted pursuant to 21 cfr part 803 based on information made available to hologic through litigation.Consistent with 21 cfr 803.16, the submission of this report is not intended, and shall not be construed, as an admission, acknowledgment, or confirmation by hologic that the device caused or contributed to the reportable event.
 
Additional Manufacturer Narrative

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17695365
Report Number1222780-2023-00336
Device Sequence Number17718664
Product Code NEU
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/16/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model NumberF0203
Device Catalogue NumberF0203
Device Lot NumberB2-190710
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
03/07/2025
06/01/2026
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date11/09/2024
04/04/2025
06/16/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/10/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age70 YR
Patient SexUnknown
Patient Weight168 LB
Patient RaceWhite